Alert archive / Texas / Flash Flood Warnings in 2016

Flash Flood Warning 86, NWS Fort Worth, TX

August 17, 2016Hill County, McLennan County, Texas

NWS Fort Worth, TX issued this flash flood warning at Aug 17, 2016, 1:12 PM CDT for Hill County, McLennan County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 17, 2016, 1:12 PM CDT (18:12 UTC)
Expired
Aug 17, 2016, 4:15 PM CDT
In force
3 hr
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon
Flood severity
None

Counties Hill County, TX, McLennan County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 82 km from the middle of the area, began a volume at 18:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 6.2 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2016-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 401 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2016-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
401 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
632 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

138 
WGUS54 KFWD 171812
FFWFWD
TXC217-309-172115-
/O.NEW.KFWD.FF.W.0086.160817T1812Z-160817T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
112 PM CDT WED AUG 17 2016

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN HILL COUNTY IN CENTRAL TEXAS...
  NORTHEASTERN MCLENNAN COUNTY IN CENTRAL TEXAS...

* UNTIL 415 PM CDT

* AT 112 PM CDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS
  PRODUCING HEAVY RAIN FROM JUST WEST OF AQUILLA TO JUST SOUTHEAST
  OF MALONE THAT WAS MOVING NORTHEAST AT 10 MPH. OVER TWO INCHES OF
  RAIN HAVE ALREADY FALLEN. THIS RAINFALL WILL LEAD TO EXCESSIVE
  WATER RUNOFF AND CAUSE FLASH FLOODING. LOW-LYING AREAS ARE MOST
  VULNERABLE TO RAPIDLY RISING WATER. SOME LOW-WATER CROSSINGS MAY
  FLOOD AND BECOME IMPASSABLE.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  HILLSBORO...WEST...WHITNEY...HUBBARD...BYNUM...CARL'S CORNER...
  LAKE WHITNEY STATE PARK...GHOLSON...ABBOTT...LEROY...MOUNT CALM...
  ROSS...MALONE...PENELOPE...MERTENS AND AQUILLA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNED AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY.

&&

LAT...LON 3166 9715 3174 9729 3175 9728 3176 9730
      3180 9731 3183 9728 3184 9728 3185 9734
      3195 9738 3211 9698 3205 9694 3207 9689
      3206 9689 3181 9672 3165 9704

$$

58
1 follow-up statement
239 
WGUS74 KFWD 172109
FFSFWD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
409 PM CDT WED AUG 17 2016

TXC217-309-172117-
/O.EXP.KFWD.FF.W.0086.000000T0000Z-160817T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HILL TX-MCLENNAN TX-
409 PM CDT WED AUG 17 2016

...THE FLASH FLOOD WARNING FOR SOUTHERN HILL AND NORTHEASTERN
MCLENNAN COUNTIES WILL EXPIRE AT 415 PM CDT...

THE HEAVY RAIN HAS ENDED... BUT RESIDUAL FLOODING MAY CONTINUE UNTIL
WATER RECEDES. PLEASE CONTINUE TO HEED ANY REMAINING ROAD CLOSURES.

LAT...LON 3166 9715 3174 9729 3175 9728 3176 9730
      3180 9731 3183 9728 3184 9728 3185 9734
      3195 9738 3211 9698 3205 9694 3207 9689
      3206 9689 3181 9672 3165 9704

$$

STALLEY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 17, 10:57 AM CDT, 2 hours 15 minutes earlier.

Area forecast discussion, Aug 17, 10:57 AM CDT, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
1057 AM CDT WED AUG 17 2016

.UPDATE...
Large mass of rain drifting very slowly northward toward the I-20
corridor late this morning. A subtle mesocale convective vortex
appears to be driving this activity. I've got my doubts as to how
far north this mass will move in an INTACT fashion, but do think
most of the Metroplex - especially Dallas County - will see good
to ample coverage this afternoon. Bumped this afternoon's PoPs up
a tad along the I-20 corridor; otherwise left everything as is. Airmass
is not overly unstable, so think most of the rain across the area
will be largely devoid of cloud to ground lightning. This threat
cannot be discounted entirely...so be mindful of that.

Given the precipitation trends we're seeing with this MCV, we're
going to expand the Flash Flood Watch northward up the I-35
corridor, basically up to Johnson and Ellis Counties. This will be
in effect through tomorrow, but we'll evaluate whether we need it
that long.

Dropped the temps just a bit...mainly in the current rain areas
along the I-35 corridor south of DFW. Most of these area will not
reach 80 today, while other locations will only reach the lower
80s due to the expansive cloudcover.

Bradshaw

&&

.AVIATION...
/ISSUED 727 AM CDT WED AUG 17 2016/
12 UTC TAF Cycle

Concerns---MVFR/IFR ceiling trends through the 12 UTC TAF cycle.
Afternoon convective potential.

Metroplex TAF Sites---A tight gradient in ceilings exists across
the Metroplex TAF sites this morning with the southern and eastern
most sites (GKY and DAL) noting brief periods of IFR ceilings.
Satellite imagery suggested that perhaps drier air aloft was
pushing southward beneath convective anvil which may be the
limiting factor for a more sustained IFR ceiling event across the
Metroplex. For now, I have cautiously removed IFR ceilings from
all sites except GKY where better moisture may be in place.

Convection on area radars continues to blossom this morning
across Central TX ahead of a Mesoscale Convective Vortex (MCV)
located to the south near BWD, but total lightning data suggests
that a majority of the convection has been lightning-free. Given
the moist profiles, I expect this to be the norm through the
afternoon. While I cannot completely rule out thunderstorms
through the 12 UTC TAF cycle, the overall probability appears too
low to include in any of the Metroplex TAFs at this time. MVFR
ceilings should continue through the day and are expected to lift
up above FL020 late this afternoon/early evening. Ceilings will
fall quickly thereafter with a return to near IFR possible on
Thursday morning. The overall IFR ceiling potential appears
marginal in the extended portion of the TAF and have kept ceilings
near FL012 as a result.

Waco TAF Site---Poor flying conditions are expected to continue
through the entire TAF cycle with IFR ceilings expected through at
least the afternoon hours before becoming MVFR. Intermittent rain
will also occur through the TAF cycle with perhaps a brief break
this afternoon. IFR ceilings should return after sunset and
continue through Thursday morning.

24-Bain

&&

.PREV DISCUSSION... /ISSUED 355 AM CDT WED AUG 17 2016/
A compact MCV continues to rotate between Burnet and Lampasas this
morning. Thunderstorms with heavy rain have already produced over
an inch of rain in a short period of time. The MCV should slowly
lift northward through the pre-dawn hours with rain and
thunderstorms affecting much of the southwest quarter of the CWA
through the morning. We have decided to issue a small Flash Flood
Watch which will include the counties of Lampasas, Bell,
Mclennan, Coryell, Falls and Milam. These counties saw wetting
rains over the past few days and this additional activity could
result in flash flooding. Although the rain associated with the
MCV should shift to the north this afternoon, the southern zones
will remain moist and unstable. Therefore, additional activity is
expected this afternoon and tonight. For now we will run the Flash
Flood Watch through 12Z Thursday.

Weak but persistent upper level troughing will remain over North
and Central Texas through tonight. Broad large scale lift along
with an extremely moist and somewhat unstable environment will
produce scattered to numerous showers and thunderstorms again
today. Since the warm front has finally lifted north of the
region, precipitation will most likely spread much farther north
and northwest today than the past couple of days. Heavy rainfall
and localized flooding will be the primary hazards.

North and Central Texas will remain moist and marginally unstable
through the weekend which will warrant the mention of showers and
thunderstorms. The best storm chances should shift to the northern
half of the region late in the week through the weekend as an
upper level trough approaches from the Central Rockies. The upper
trough axis will move across the Central Plains on Saturday and
allow a cold front to cross the Red River. Lift along the front
will bring a good chance of showers and thunderstorms. The front
is progged to linger across the region through Monday before
lifting into Oklahoma on Tuesday.

It is hard to believe that this is late August in North and
Central Texas with the abundant cloud cover and below normal
temperatures. This pattern should continue for the most part
through early next week with highs from the lower 80s to lower 90s
and lows in the 70s. The northern zones should even see some lows
in the upper 60s behind the cold front early next week.

79

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    81  73  84  74  89 /  70  40  60  50  40
Waco                80  73  86  74  91 /  80  50  40  40  20
Paris               82  70  83  71  88 /  80  50  60  50  50
Denton              82  71  83  72  89 /  60  40  60  50  50
McKinney            81  71  83  73  88 /  70  40  60  50  40
Dallas              81  74  84  75  90 /  80  40  60  50  40
Terrell             79  72  84  73  89 /  80  50  60  40  40
Corsicana           78  73  85  73  90 /  80  50  50  30  30
Temple              80  72  86  73  91 /  80  50  40  30  20
Mineral Wells       81  71  83  71  90 /  50  40  60  50  40

&&

.FWD Watches/Warnings/Advisories...
Flash Flood Watch through Thursday morning for TXZ133-134-
144>146-156>161-174.

&&

66
Hazardous weather outlook, Aug 17, 3:50 AM CDT, 9 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
350 AM CDT WED AUG 17 2016

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-180900-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
350 AM CDT WED AUG 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT.
ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS NEARLY
ALL OF NORTH AND CENTRAL TEXAS BOTH TODAY AND TONIGHT. WHILE
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...HEAVY RAIN MAY RESULT
IN INSTANCES OF FLASH FLOODING...ESPECIALLY FOR AREAS ALONG AND
SOUTH OF A LAMPASAS TO WACO TO MARLIN LINE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THE CHANCE FOR THUNDERSTORMS WILL CONTINUE THROUGH TUESDAY ACROSS
ALL OF NORTH AND CENTRAL TEXAS. THE SEVERE WEATHER THREAT APPEARS
LOW DURING THIS TIME FRAME. AMPLE AMOUNTS OF MOISTURE
HOWEVER...WILL YIELD A THREAT FOR FLOODING.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME...BUT TIMELY REPORTS
OF FLASH FLOODING ARE APPRECIATED.

24-BAIN

In the hours before

Local storm report, Aug 17, 10:39 AM CDT, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
1039 AM CDT WED AUG 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1025 AM     FLASH FLOOD      1.5 NNE TURNERSVILLE    31.64N  97.74W
08/17/2016                   CORYELL            TX   LAW ENFORCEMENT

            SHERIFFS OFFICE REPORTS INTERSECTION OF FM 182 AND FM
            217 CLOSED DUE TO WATER OVER THE ROAD.
Local storm report, Aug 17, 12:34 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
1234 PM CDT WED AUG 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     FLASH FLOOD      1 SSE OSCAR             31.04N  97.26W
08/17/2016                   BELL               TX   EMERGENCY MNGR

            FM 3117 CLOSED DUE TO WATER OVER ROADWAY NEAR OSCAR.

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 2:05 AM CDTAreal Flood AdvisoryFWDLampasas4 hr
Aug 17, 3:51 AM CDTFlash Flood WatchFWDBell, Bosque, Coryell, Ellis, Falls, Hill and 6 more24 hr
Aug 17, 4:49 AM CDTAreal Flood AdvisoryFWDCoryell, Hamilton5 hr
Aug 17, 5:20 AM CDTAreal Flood AdvisoryFWDBell3 hr
Aug 17, 6:28 AM CDTFlash Flood WarningFWDBell3 hr
Aug 17, 6:54 AM CDTAreal Flood AdvisoryFWDCoryell, McLennan3 hr
Aug 17, 8:44 AM CDTAreal Flood AdvisoryFWDHill, Limestone, McLennan, Navarro3 hr
Aug 17, 9:29 AM CDTFlash Flood WarningFWDBell3 hr
Aug 17, 9:41 AM CDTAreal Flood AdvisoryFWDBosque, Coryell, Hamilton, Hill, McLennan3 hr
Aug 17, 10:22 AM CDTFlash Flood WarningFWDHill3 hr
Aug 17, 10:35 AM CDTFlash Flood WarningFWDBosque, Coryell, Hamilton3 hr
Aug 17, 11:47 AM CDTAreal Flood AdvisoryFWDBosque, Hill, Limestone, McLennan, Navarro3 hr
Aug 17, 11:52 AM CDTAreal Flood AdvisoryFWDEllis, Johnson3 hr
Aug 17, 12:29 PM CDTAreal Flood WarningFWDBell3 hr
Aug 17, 1:31 PM CDTAreal Flood WarningFWDBosque, Coryell, Hamilton3 hr
Aug 17, 2:43 PM CDTAreal Flood AdvisoryFWDLeon, Milam, Robertson3 hr
Aug 17, 2:50 PM CDTAreal Flood WarningFWDEllis85 min
Aug 17, 3:02 PM CDTAreal Flood AdvisoryFWDBell, Coryell3 hr
Aug 17, 3:30 PM CDTAreal Flood WarningFWDBell3 hr
Aug 17, 3:39 PM CDTAreal Flood AdvisoryFWDDallas3 hr

Nearby

Flash Flood Warnings in Texas, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.